Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

August 26, 2021Ransom County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Aug 26, 2021, 2:12 PM CDT for Ransom County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 2:12 PM CDT (19:12 UTC)
Expired
Aug 26, 2021, 3:00 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Hail
0.75 in
Wind
40

County Ransom County, ND

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS83 KFGF 261912
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
212 PM CDT Thu Aug 26 2021
 
NDZ049-052-262000-
Sargent ND-Ransom ND-
212 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of western Ransom and
northwestern Sargent Counties through 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glover, or 43 miles south of Valley City, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Englevale around 230 PM CDT.

Other locations in the path of this storm include Elliott and Lisbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4628 9801 4628 9803 4651 9803 4663 9769
      4630 9748 4624 9801
TIME...MOT...LOC 1912Z 253DEG 36KT 4630 9815 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Lynch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 26, 12:34 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 26, 12:34 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1234 PM CDT Thu Aug 26 2021

.UPDATE...
Issued at 956 AM CDT Thu Aug 26 2021

Showers and thunderstorms continue to work to the east this
morning, with gusty winds following the heavier showers south of
I-94. A few surface gusts to near 40 mph have been observed in
Sargent County this morning.

UPDATE Issued at 627 AM CDT Thu Aug 26 2021

Showers/thunder continues to propagate eastward as expected. Have
made minor updates to the forecast database over the past few
hours, but general story remains the same. The probability for
severe storms is rapidly diminishing as lightning and radar trends
the strongest activity to the south (along the thermal/MLCAPE
gradient).

WPC did just issue a mesoscale precipitation discussion for heavy
rainfall potential. Although the backing of the low level jet
into the complex is concerning and will lead to rainfall rates 1-2
inches per hour, current radar indicates these rates are rather
isolated and transitory. Still thinking heaviest QPF around an
inch or slightly more makes the most sense given the above radar
analysis.

&&

.SHORT TERM...(Today through Friday night)
Issued at 250 AM CDT Thu Aug 26 2021

The challenge this forecast period will be how to message within
this lower predictability type weather pattern. Main concern will
be shower/thunder chances. The SPC day 1 convective outlook
brushes parts of southeast North Dakota with a marginal risk for
severe storms, and this will be the other concern.

General zonal flow aloft will become more southwest at some point
on Friday as a strong upper wave propagates across Canada.
Ensemble guidance in agreement with this overall synoptic
pattern. This is good news, but as they say the devil is in the
details and that is where the uncertainty starts to creep in.
Much of the uncertainty with this pattern is timing the parade of
weak upper level waves and/or jet streaks. One such example is the
current (07z) elevated showers across northeast North Dakota into
northwest Minnesota, likely associated with an upper jet streak
and weak elevated instability.

For today, what we think is a higher predictable event (based on
agreement of various CAMS and the NBM) is the complex becoming
organized across southwest North Dakota. This complex is being
initiated at the nose of a low level jet within a
thermal/instability gradient. This thermal/instability gradient is
expected to advect northward through the morning hours, which
would track this complex eastward and into the forecast area this
morning, exiting early afternoon. Regarding severe chances, more
favorable south of the region, but this depends on how far
northward the deeper instability can advect by the time the
complex arrives. Thinking the chances for the favorable severe
wind environment to advect far enough northward to make SE ND a
severe concern is relatively low (10-30%). However, will monitor
the mesoscale environment through the night and provide updates to
this likelihood. NBM PQPF indicates around an 80% chance for >
0.25 inches QPF, and around a 40% chance for > 1 inch QPF across
SE ND/WC MN, with rainfall amounts lowering to the north.
Generally, expect some sort of rainfall along and south of highway
2, with higher amounts to the south by this evening.

For tonight into Friday, showers remain possible. Forcing during
this period will be much weaker and deeper instability will remain
south of the region, which ensembles agree upon. There should be
subsidence behind the complex that moves through the region today,
so expect some sort of lull this evening into tonight. Otherwise,
given that the upper flow will gradually transition to more
southwest flow aloft, this sets the stage for lower level moisture
to start advecting northward and any weak upper wave/jet streak
would provide forcing for showers. Thus, the main message for
this period will be rounds of showers (isold thunder) with impacts
minimal.

.LONG TERM...(Saturday through Wednesday)
Issued at 250 AM CDT Thu Aug 26 2021

Overview...

Showers and thunderstorms will be possible early Saturday as a cold
front moves into the area. Then, scattered strong to severe storms
will be possible during the afternoon and evening hours on Saturday
from the Red River Valley eastward. This will provide the main
opportunity for impactful weather across the long term period.
Otherwise, near to slightly above normal temperatures are
anticipated with some potential for a return to more active weather
by midweek next week.

Saturday...

An upper trough is progged to traverse the northern Plains on
Saturday and bring with it the chance for showers and thunderstorms.
An attendant surface cold front is expected to accompany this upper
level feature and will be a primary foci for shower and thunderstorm
development on Saturday. While ensemble guidance is keying in on the
overall solution of a crashing cold front with strong upper level
support, there are still significant question marks about the
location and timing of this system. A more progressive track of the
upper low would still bring showers and thunderstorms to the area
early Saturday, but would limit the overall severe potential later
in the day. In contrast, a less progressive track would see
increasing severe potential during the Saturday afternoon/evening
period. As a result, there is still a wide range of outcomes
possible with this system. That being said, current consensus is
confident in the solution of showers and thunderstorms moving across
eastern North Dakota early Saturday with the progressing cold front.
The biggest discrepancies then lie with the potential for
afternoon/evening convection and where it will occur. Ahead of the
front, modest return flow is anticipated and appreciable moisture
return would lead to increased instability. In conjunction with good
upper level support with the upper trough in the area, organized
convection along the cold front would be likely. However, due to
overall ensemble spread, confidence is still wavering on the
location and timing for this event.

Sunday through Wednesday...

A transient period of ridging aloft is then expected moving into the
latter half of the weekend and into early next week. Cluster
analysis is in generally good agreement on this feature, although a
few outliers do hint at a weaker ridge and more zonal flow aloft
which would keep things just a touch cooler. Overall though, current
consensus is indicating that this will help to usher in quieter
weather and a gradual warming trend as well. By midweek, however,
cluster analysis and general ensemble guidance alike are beginning
to catch on to another upper trough digging in over the Pacific NW.
This would effectively induce southwesterly flow aloft over the
northern Plains and once again bring the opportunity for periodic
shortwaves and increasing rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Aug 26 2021

VFR to MVFR conditions prevail across the area this afternoon with
showers and thunderstorms working east and southeast of KFAR and
KBJI. Gusty winds are possible following today's shower activity.
Look for deteriorating CIGs this evening into the overnight hours,
with widespread MVFR, and possibly occasional IFR conditions as
stratus develops from southeast to northwest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...High Wind Warning until 3 PM CDT this afternoon for NDZ052-053.

MN...High Wind Warning until 3 PM CDT this afternoon for MNZ029>032-
     040.

UPDATE...Lynch
SHORT TERM...TG
LONG TERM...Rick
AVIATION...Lynch
Hazardous weather outlook, Aug 26, 6:30 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
630 AM CDT Thu Aug 26 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
630 AM CDT Thu Aug 26 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. The probability for
severe storms is very low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered severe storms are possible on Saturday ahead
of a cold front. At this time it appears the best threat for
severe storms will be across west central Minnesota. If the cold
front is slower than currently expected, the severe threat area
would expand northward and westward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 26, 12:19 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1219 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     NON-TSTM WND GST 3 SW MOORETON           46.24N 96.92W
08/26/2021  M58 MPH          Richland           ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN SENSOR AT 10 METERS.

&&

GGUST
Special weather statement, Aug 26, 2:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
212 PM CDT Thu Aug 26 2021

NDZ049-052-262000-
Sargent ND-Ransom ND-
212 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of western Ransom and
northwestern Sargent Counties through 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glover, or 43 miles south of Valley City, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Englevale around 230 PM CDT.

Other locations in the path of this storm include Elliott and Lisbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4628 9801 4628 9803 4651 9803 4663 9769
      4630 9748 4624 9801
TIME...MOT...LOC 1912Z 253DEG 36KT 4630 9815

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:02 PM CDTHigh Wind WarningFGFRichland, Sargent3 hr

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.